I Saved a Woman’s Life Today with Narcan
I saved a woman’s life today with Narcan (naloxone). A story I never thought I would be posting. It just happened a half hour or so ago and I’m a little shook up. The reason I am not editing and fixing this story is that maybe today you might save a life.
*EDIT: In your Narcan kit, carry a mask and gloves.
She was unresponsive and passed out. For reasons I won’t detail now, I suspected an opioid overdose. My neighbor called me about her. I hung up and grabbed my backpack for the Narcan I have been carrying in my backpack for a good six months. I shook her hard and yelled Hey Hey, but her head just lolled over. I couldn’t lay her flat, she was dead weight and I saw no signs of breathing.
So I stood there and counted to 60 waiting for her chest to rise. I was scared because I didn’t know if it would harm her if it wasn’t an opioid overdose. But I was panicked about lack of brain oxygen.
Without knowing exactly, I put it in her nose and pressed the plunger. I had read the instructions long ago and remembered that sometimes it takes two doses so I opened the second one. I waited for what seemed like forever but was less than 30 seconds. She woke up just as I was going to insert a second dose.
Here’s what I learned from the medics after they came:
If it is not an opioid overdose it won’t wake them up.
It cannot harm them if it is not an opioid overdose.
It causes instant withdrawal so be careful to stand back in case they wake up combative.
Very very shortly they are going to feel very very bad because it blocks the opioid instantly. Call 911 right away for suspected overdose. Untreated withdrawals can be fatal.
BTW before she passed out she was terrorizing the building, breaking into cars and trying to assault a tenant. Story goes she has severe mental problems outside of the addiction. Now she is on her way to hospital feeling very very sick.
There is more to the story, but I want to post it right now without details. In case you might save a life today.
If you know about Narcan or naloxone, an opioid rescue medication, or have had experience with it, please post in the comments. It is a public health crisis and we need the public to help.